Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 281, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 30, 2007, 6:26 PM CDT for Buena Vista County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2007, 6:26 PM CDT (23:26 UTC)
- Expired
- Sep 30, 2007, 6:42 PM CDT
- In force
- 16 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Buena Vista County, IA
The radar
The Des Moines radar (KDMX), 161 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 30, 1:02 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 450 m²/s²
- 0-3 km storm-relative helicity
- 472 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 302326 SVRFSD IAC021-010000- /O.NEW.KFSD.SV.W.0281.070930T2326Z-071001T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 626 PM CDT SUN SEP 30 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA * UNTIL 700 PM CDT * AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEWELL...OR ABOUT 8 MILES EAST OF STORM LAKE...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALBERT CITY AROUND 700 PM CDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4289 9517 4286 9495 4257 9494 4261 9521 TIME...MOT...LOC 2326Z 226DEG 12KT 4263 9505 $$ CJ
1 follow-up statement
000 WWUS53 KFSD 302342 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 642 PM CDT SUN SEP 30 2007 IAC021-302352- /O.CAN.KFSD.SV.W.0281.000000T0000Z-071001T0000Z/ BUENA VISTA IA- 642 PM CDT SUN SEP 30 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUENA VISTA COUNTY IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4289 9517 4286 9495 4257 9494 4261 9521 TIME...MOT...LOC 2342Z 226DEG 12KT 4267 9500 $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:25 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Sep 30, 2:25 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 225 PM CDT SUN SEP 30 2007 .DISCUSSION... FOR THE REST OF THIS AFTERNOON AND EARLY EVENING...WILL BE WATCHING FOR POSSIBLE SEVERE THUNDERSTORMS. CURRENTLY...STORMS REMAINING ELEVATED AND MULTICELLULAR AND LOW CENTROID...NOT MUCH OF A CONCERN. HOWEVER A BETTER CHANCE OF SEVERE WEATHER MAY BE INTO NW IA WHERE SUNSHINE THIS AFTERNOON IS QUICKLY DESTABILIZING THE BNDRY LAYER. IF STRATO CU FILLS IN...IT WILL BE TOUGH TO PRODUCE SEVERE STORMS...BUT IF INDIVIDUAL CELLS CAN POP FREE OF STRATUS...THERE IS A GOOD CHANCE FOR LARGE HAIL...DAMAGING WINDS...AND TORNADOES. UPPER WAVE RESPONSIBLE FOR TODAYS WEATHER QUICKLY SHIFTS EAST THIS EVENING TAKING THE CHANCES OF PRECIPITATION WITH IT. CLEAR SKIES OVER WRN SD UNDER STRONG SUBSIDENCE BEHIND THE WAVE WILL SHIFT EAST ACROSS THE CWA THIS EVENING AND OVERNIGHT. A NICE DAY TOMORROW WITH CLEAR SKIES UNDER THE INFLUENCE OF HIGH PRESSURE...ALTHOUGH WILL BECOME A BIT BREEZY IN THE WEST DURING THE AFTERNOON AS PRESSURE GRADIENT INCREASES. STILL EXPECTING THE NEXT STRONG UPPER WAVE THAT IS CURRENTLY CRASHING ON TO THE NW PAC COAST TO MOVE EAST OVER THE AREA ON TUE. OVERRUNNING SHOWERS AND THUNDERSTORMS ARE A GOOD POSSIBILITY AFTER MIDNIGHT AS A WARM FRONT PUSHES N AHEAD OF THE UPPER LOW MON NIGHT. SEVERE STORMS ARE NOT OUT OF THE QUESTION GIVEN STEEP LAPSE RATES AND MARGINAL SHEAR. MODEL TRENDS HAVE BEEN QUICKER WITH THE PASSAGE OF THIS SYSTEM...BUT ERN PORTIONS OF THE CWA A GOOD BET FOR THUNDERSTORMS TUE AFT...THEN RAPIDLY CLEARING BY EARLY EVENING. IN THE EXTENDED MODELS HAVING A DIFFICULT TIME PINNING DOWN TIMING AND PLACEMENT OF WEATHER SYSTEMS...AS UPPER WAVE PATTERN TRANSITIONS FROM ZONAL FLOW MID WEEK TO ZONAL FLOW TOWARDS THE END OF THE WEEK...WITH UPPER TROF DIGGING ACROSS THE WRN CONUS. MAINLY LOOKS DRY WED THRU SAT...BUT THERE IS A GOOD CHANCE FOR SRN STREAM S/WV AT SOME POINT AHEAD OF THE UPPER TROF. GFS HAS ACCELERATED EWRD PROGRESSION OF UPPER TROF AND COLD FRONT THIS COMING WEEKEND BY ABOUT A FULL DAY. ECMWF AND CANADIAN STILL A BIT SLOWER...THEREFORE RELUCTANT TO MAKE LARGE CHANGES SO FAR OUT IN THE FORECAST PERIOD. KEPT EXTENDED FORECAST CLOSE TO HPC GUIDANCE. && .AVIATION... THUNDERSTORMS LIKELY THIS AFTERNOON AT FSD AND SUX BUT ENDING BY EARLY THIS EVENING. ALSO WILL SEE MVFR CEILINGS AT SUX AND FSD THROUGH MUCH OF THE EVENING...BUT THEN CLEARING SKIES AND DECREASING WINDS INTO THE OVERNIGHT HOURS AS AN UPPER LEVEL LOW MOVES EAST OUT OF THE AREA. HIGH PRESSURE AND CLEAR SKIES FOR MONDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBL
Hazardous weather outlook, Sep 30, 9:45 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 AM CDT SUN SEP 30 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 945 AM CDT SUN SEP 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF NORTHWEST IOWA THROUGH THE AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY EAST OF THE JAMES RIVER. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON ACROSS NORTHWEST IOWA BETWEEN NOON AND 6 PM. THE MAIN SEVERE THREAT WILL BE QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH. ISOLATED BRIEF TORNADOES WILL ALSO BE POSSIBLE OVER NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY AS ANOTHER COLD FRONT MOVES EAST ACROSS THE AREA. ISOLATED STORMS COULD BE SEVERE...MAINLY EAST OF THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN NOON AND 6 PM ACROSS NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 30, 5:20 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 PM CDT SUN SEP 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 2 SW SIOUX CENTER 43.06N 96.20W
09/30/2007 E60 MPH SIOUX IA PUBLIC
&&
BTLocal storm report, Sep 30, 5:27 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 PM CDT SUN SEP 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 3 SE ANTHON 42.36N 95.82W
09/30/2007 E1.00 INCH WOODBURY IA TRAINED SPOTTER
LEAVES BLOWING OFF TREES, WIND SPEED UNKNOWN
&&
BTLocal storm report, Sep 30, 5:34 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT SUN SEP 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 SW CRAIG 42.85N 96.37W
09/30/2007 E0.75 INCH PLYMOUTH IA TRAINED SPOTTER
HAIL COVERING THE GROUND
&&
LIEBLLocal storm report, Sep 30, 5:46 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT SUN SEP 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 1 E CUSHING 42.47N 95.66W
09/30/2007 E1.00 INCH IDA IA TRAINED SPOTTER
&&
LIEBLLocal storm report, Sep 30, 5:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT SUN SEP 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 3 E CUSHING 42.47N 95.62W
09/30/2007 M2.00 INCH IDA IA TRAINED SPOTTER
0545 PM HAIL HOLSTEIN 42.49N 95.54W
09/30/2007 E0.75 INCH IDA IA TRAINED SPOTTER
0549 PM HAIL 5 SE HOLSTEIN 42.44N 95.47W
09/30/2007 E1.25 INCH IDA IA TRAINED SPOTTER
&&
LIEBLLocal storm report, Sep 30, 6:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT SUN SEP 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND GST 3 N OYENS 42.86N 96.06W
09/30/2007 E60 MPH PLYMOUTH IA TRAINED SPOTTER
&&
LIEBLThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 4:04 PM CDT | Tornado Warning | FSD | Sioux | 41 min |
| Sep 30, 4:36 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 39 min |
| Sep 30, 4:41 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 40 min |
| Sep 30, 4:44 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 31 min |
| Sep 30, 5:09 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 36 min |
| Sep 30, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 33 min |
| Sep 30, 5:30 PM CDT | Tornado Warning | FSD | Plymouth | 30 min |
| Sep 30, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 28 min |
| Sep 30, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 48 min |
| Sep 30, 5:52 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 38 min |
| Sep 30, 5:54 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 36 min |
| Sep 30, 5:59 PM CDT | Tornado Warning | FSD | Ida | 8 min |
| Sep 30, 6:20 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.